Three charged after death of Shellie Callaghan

Teenager Shellie Callaghan.

Teenager Shellie Callaghan.

THREE people have been charged following the suspected ecstasy-related death of teenager in Midlothian.

Shellie Callaghan, 16, from Newtongrange died after being rushed to hospital on Saturday after falling ill at a party in her home town.

Youngsters held a vigil for Shellie on Sunday night.

Youngsters held a vigil for Shellie on Sunday night.

Police have now confirmed that a 42-year-old woman, a 17-year-old girl and a 16-year-old girl have been charged with drugs offences in connection with the death and are expected to appear in Edinburgh Sheriff Court later.

The arrests came after officers raided properties in Newtongrange, Gorebridge and Easthouses.

Officers previously warned anyone who had taken tablets known as red bugatti veyron and purple ninja turtle to seek immediate medical attention.

Meanwhile, Midlothian Council has announced that it is stepping up its education message in schools as drugs charities warned of a spike in super-potent ecstasy tablets.

A spokeswoman from the Scottish Drugs Forum said that the average strength of ecstasy tablets had “increased significantly” in recent years.

She added: “For many tablets in circulation, as little as half or even quarter pills contain an active dose of MDMA.

“And there is no way to visually tell the contents or strength of pills or powders. If people do use ecstasy and other drugs, they should seek medical attention if they feel unwell in any way. For parents that are worried about their child potentially using drugs, one of the most important things is to stay calm and listen to them.

“Understanding why they want to use or experiment with substances is often useful in preventing problematic drug use.”

A spokesman for Midlothian Council said: “Although we can’t comment on an ongoing police investigation, we can confirm that we currently provide a range of information in our schools on the dangers of alcohol and drugs and will be doing more over the coming weeks and months to highlight these dangers to our pupils, in conjunction with the Police, Health and voluntary sector partners.”

Signs and symptoms of an ecstasy-related overdose include a very high body temperature or overheating, over-responsive reflexes which may present as fitting or jerking, extreme agitation and mental confusion, dehydration, and rapid heart rate. And side effects can worsen quickly so people should never wait to seek help as time can be critical.

Christine Duncan, chief executive of Scottish Families Affected by Alcohol and Drugs, also warned parents to be aware that drugs can be bought on the Internet and could come through the post.

“So be aware of packages coming into the home and keep open dialogue with young people,” she said. “It is important to remain aware of who young people are communicating with. Also be aware that no drugs are safe and that the people who manufacture them specifically target and market them at younger people.”

Back to the top of the page